Medication-Associated Depersonalization Symptoms: Report of Transient Depersonalization Symptoms Induced by Minocycline

Philip R. Cohen, MD

Disclosures

South Med J. 2004;97(1) 

In This Article

Abstract and Introduction

Patients with depersonalization disorder experience episodes in which they have a feeling of detachment from themselves. Symptoms of depersonalization may occur in individuals who have other mental disorders, or who have various medical conditions, or who have taken certain medications. A woman developed depersonalization symptoms after initiation of minocycline therapy. Her symptoms ceased after treatment was stopped and recurred when she restarted the drug. Medications that have been associated with causing symptoms of depersonalization are presented and the postulated pathogenesis by which some of these drugs induced depersonalization symptoms is discussed. Medication-associated depersonalization symptoms typically resolve once the inducing drug has been withdrawn.

Psychiatric syndromes that consist of disruptions of aspects of consciousness, environmental awareness, identity, memory, or motor behavior are classified as dissociative disorders.[1] Depersonalization disorder is a dissociative disorder characterized by persistent or recurrent episodes in which the individual has a feeling of detachment or estrangement from one's self. Although their reality testing remains intact, the person may feel like they are living in a dream or like an automation. Depersonalization disorder cannot be diagnosed if it is part of another psychiatric condition or if it is secondary to a medical disorder or if it is caused by a drug.[1,2,3,4,5,6,7] In contrast, transient depersonalization symptoms may occur in association with several mental disorders, medical conditions, or medications.[1,2,3,4,5,6,7,8,9,10,11,12,13,14,15,16,17,18,19,20,21,22,23,24,25,26,27,28,29,30,31,32,33,34,35,36,37,38,39,40,41,42]

Minocycline is a semisynthetic tetracycline derivative that is well absorbed after oral administration.[43,44,45] Since it penetrates well into sebum, secondary to its high lipid solubility, it is commonly used in the treatment of acne vulgaris.[46] The potential profile of minocycline-associated adverse sequelae has been established.[43,44,45,46,47,48,49,50,51] Central nervous system-related side effects that may occur in patients treated with this medication include headaches, light-headedness, pseudotumor cerebri (also referred to as benign intracranial hypertension, which clinically presents with blurred vision and headache), and vestibular disturbances (such as ataxia, vertigo, and dizziness).[43,44,45,46,52,53,54]

A young woman with minocycline-induced transient depersonalization symptoms is described. Her symptoms began after initiating treatment with minocycline, ceased after stopping the medication, and recurred after restarting the drug. Other medications that have been associated with causing symptoms of depersonalization are summarized and some of the postulated mechanisms for the pathogenesis of these drug-related symptoms are discussed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....